Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at May 24, 2014, 1:51 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2014, 1:51 PM MDT (19:51 UTC)
- Expired
- May 24, 2014, 4:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 165 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
290 WGUS55 KSLC 241951 FFWSLC UTC017-055-242245- /O.NEW.KSLC.FF.W.0001.140524T1951Z-140524T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 151 PM MDT SAT MAY 24 2014 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL GARFIELD COUNTY IN UTAH... SOUTH CENTRAL WAYNE COUNTY IN UTAH... * UNTIL 445 PM MDT * AT 144 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE SHEET GULCH DRAINAGE IN CAPITOL REEF NATIONAL PARK. FLASH FLOODING IS EXPECTED ALONG THE SHEETS GULCH IN CAPITOL REEF NATIONAL PARK. THIS ALSO INCLUDES NORTHERN PORTIONS OF THE WATERPOCKET FOLD...BURRO WASH AND COTTONWOOD WASH. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL. && LAT...LON 3820 11105 3804 11104 3802 11121 3818 11121 $$ KRUSE
2 follow-up statements
042 WGUS75 KSLC 242059 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 259 PM MDT SAT MAY 24 2014 UTC017-055-242245- /O.CON.KSLC.FF.W.0001.000000T0000Z-140524T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD UT-WAYNE UT- 259 PM MDT SAT MAY 24 2014 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR NORTH CENTRAL GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES... AT 256 PM MDT...HEAVY RAINFALL HAS OCCURRED OVER THE SHEETS GULCH DRAINAGE AND SURROUNDING DRAINAGES INCLUDING COTTONWOOD WASH AND BURRO WASH AS WELL AS NORTHERN PORTIONS OF WATERPOCKET FOLD. RADAR ESTIMATES OF UP TO 0.75 TO 1.5 INCHES OF RAINFALL HAVE OCCURRED IN THESE LOCATIONS. FLASH FLOODING REMAINS LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL. && LAT...LON 3820 11105 3804 11104 3802 11121 3818 11121 $$ KRUSE
626 WGUS75 KSLC 242236 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 436 PM MDT SAT MAY 24 2014 UTC017-055-242245- /O.EXP.KSLC.FF.W.0001.000000T0000Z-140524T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GARFIELD UT-WAYNE UT- 436 PM MDT SAT MAY 24 2014 ...THE FLASH FLOOD WARNING FOR NORTH CENTRAL GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES WILL EXPIRE AT 445 PM MDT... THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED TO POSE A THREAT ACROSS THE SHEETS GULCH DRAINAGE. LAT...LON 3820 11105 3804 11104 3802 11121 3818 11121 $$ KRUSE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 24, 10:18 AM MDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 24, 10:18 AM MDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1018 AM MDT SAT MAY 24 2014 .SYNOPSIS...AN UPPER LOW WILL SEND MOISTURE NORTH INTO UTAH AS IT MOVES ACROSS ARIZONA TODAY AND INTO THE SOUTHERN ROCKIES SUNDAY...BEFORE MOVING EAST MONDAY. HIGH PRESSURE WILL MOVE INTO THE AREA FOR EARLY NEXT WEEK. && .DISCUSSION...AN UPPER LOW CONTINUES TO SLOWLY SPIN ACROSS AZ THIS MORNING. TO THE NORTH OF THIS LOW A MID LEVEL DEFORMATION AXIS EXTENDS FROM SOUTHWEST WY THROUGH NORTHERN UT AND BACK INTO WEST CENTRAL AND SOUTHWEST UT. THIS AXIS CONTINUES TO SERVE AS A FOCUS FOR A BAND OF SHOWERS THIS MORNING...HOWEVER THIS BAND OF SHOWERS HAS BEEN GRADUALLY ERODING AND BECOMING MORE NARROW WITH TIME...AND ANTICIPATE THIS TREND WILL CONTINUE THROUGH THE REMAINDER OF THE MORNING. UPDATED FORECAST EARLIER TO TRIM BACK POPS THIS MORNING FOR AREAS NORTH AND SOUTH OF THIS AXIS. WITH A MOIST AIRMASS IN PLACE...DAYTIME HEATING SHOULD BRING A ROUND OF CONVECTION TO THE FORECAST AREA THIS AFTERNOON AND EVENING...AND HAVE LEFT THIS PORTION OF THE FORECAST UNTOUCHED. THE UPPER LOW IS FORECAST TO ROTATE NORTHEASTWARD INTO NM/CO BY SUNDAY AFTERNOON...AND ALLOWING A DRIER NORTHWEST FLOW TO SPREAD ACROSS NORTHERN AND WESTERN UT. AS SUCH THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BECOME MORE CONFINED TO EASTERN PORTIONS OF THE FORECAST AREA SUNDAY. A MID LEVEL RIDGE AXIS IS FORECAST TO SPREAD OVERHEAD MONDAY MAINTAINING THE DRYING TREND AS WELL AS ALLOWING TEMPERATURES TO WARM AREAWIDE. && .AVIATION...SHOWERS AT KSLC WILL CONTINUE TO DIMINISH THROUGH THE REMAINDER OF THE MORNING...WITH A 30 PERCENT CHANCE OF CIGS FALLING TO 6 KFT THROUGH 18Z. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 18Z ACROSS NORTHERN UTAH...WITH A 30 PERCENT CHANCE OF A THUNDERSTORM DIRECTLY IMPACTING THE TERMINAL THROUGH 03Z. OTHERWISE SOUTHERLY SURFACE WINDS ARE FORECAST TO SWITCH TO THE NORTHWEST BETWEEN 20Z AND 22Z WITH A 20 PERCENT CHANCE THIS SWITCH DOES NOT OCCUR. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SEAMAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 24, 6:33 AM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 633 AM MDT SAT MAY 24 2014 UTZ001>016-019>021-517-518-WYZ021-251200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 633 AM MDT SAT MAY 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE OUTLOOK AREA TODAY. THE SHOWERS SHOULD TAPER OFF OVER THE WEST THIS EVENING BUT COULD PERSIST ACROSS THE EASTERN OUTLOOK AREA OVERNIGHT. BRIEF HEAVY RAIN MAY ACCOMPANY SOME OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE EASTERN OUTLOOK AREA SUNDAY THROUGH SUNDAY NIGHT WHILE DRIER AIR SPREADS INTO THE WEST. WARMER AND DRIER WEATHER IS EXPECTED ACROSS THE OUTLOOK AREA MONDAY. WARM AND DRY CONDITIONS WILL CONTINUE TUESDAY AND IT WILL BECOME WINDY. THE WARM DRY AND WINDY WEATHER WILL CONTINUE ACROSS MOST OF THE OUTLOOK AREA WEDNESDAY AND THURSDAY. THIS COULD BRING HAZARDOUS FIRE WEATHER CONDITIONS TO LOCATIONS WHERE FUELS ARE CRITICALLY DRY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:04 PM MDT | Special Weather Statement | SLC | Carbon | 56 min |
| May 24, 3:39 PM MDT | Special Weather Statement | SLC | 36 min |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.